[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1980

Marrow Aplasia Following Topical Application of Chloramphenicol Eye Ointment

Author Affiliations

From the Department of Medicine, North Shore University Hospital, Manhasset, NY, and the Department of Medicine, Cornell University Medical College, New York.

Arch Intern Med. 1980;140(4):576-577. doi:10.1001/archinte.1980.00330160136049
Abstract

• Chloramphenicol-induced aplastic anemia is well described in the literature following oral use of the drug. Here we describe the first case we are aware of in which chloramphenicol eye ointment resulted in severe aplastic anemia and, subsequently, death. At least two cases of marrow hypoplasia following use of chloramphenicol eyedrops have been described previously in the literature. The absorption route, its possible relation to the pathogenesis of aplastic anemia, and the two types of marrow toxicity associated with chloramphenicol are reviewed. This case emphasizes the necessity for the same careful consideration for the use of topical preparations that one affords the use of parenterally and orally administered medications.

(Arch Intern Med 140:576-577, 1980)

×